Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
November 24, 2002
Question from England:
My husband is a fairly healthy and active 37 year old who recently was changed to Lantus. All went well for three days, but, on the fourth day, his sugar levels went sky high, his speech was greatly affected, and his ability to walk properly and coordination became extremely poor. He was admitted into hospital with a suspected stroke, but a CAT scan showed no evidence of this. The doctors suggested a massive reaction to the Lantus but ruled it out. However no tests were run to eliminate this, and, since Lantus is very new over here, the doctors admitted they know very little about the possible side effects. Two weeks later, my husband is home, we are none the wiser to what caused this episode, my husband has shown very little improvement, and the doctors are very reluctant or unknowing as to what has happened to him. Can you help? How many more people have reported these types of episodes and Lantus has been cleared of the blame? Having read up a lot more people's personal experiences, surely all these can not be put down as coincidence.
I have prescribed this drug for many of my patients and have not seen the symptoms you describe. That does not mean the drug was not the cause. It does mean that this is probably not a common reaction and alternative explanations need to be formulated. Without any information, I cannot conclude the causes for your husband’s symptoms.
Possible explanations may include a small stroke, a separate neurological problem not associated with his diabetes, or a response to the very high blood sugars that were seen. Patients can have neurological problems when the blood sugars go extremely high. I would suggest he needs an evaluation by a neurologist.
With regard to Lantus (insulin glargine) therapy, one thing that may have contributed to this is the fact that Lantus is slow to start working when initiated. If his previous long-acting insulin was not continued for two or three days during the transition, this may have resulted in the sugars being high until the Lantus began to work. I have found that Lantus has worked well for my patients. Even though it may be new to you, it has been used by many people. I think it is still likely that something other than an allergic reaction to the Lantus caused your husband’s symptoms.